Alert archive / Nevada / Lake Wind Advisories in 2021

Lake Wind Advisory 25, NWS Reno, NV

April 4, 20215 counties in Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at Apr 4, 2021, 2:38 PM PDT for 5 counties in Nevada; 4 counties in California. It took effect at Apr 5, 2021, 10:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 4, 2021, 2:38 PM PDT (21:38 UTC)
In effect from
Apr 5, 2021, 10:00 AM PDT
Expired
Apr 5, 2021, 8:00 PM PDT
In force
10 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3863 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WWUS75 KREV 042138
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
238 PM PDT Sun Apr 4 2021

NVZ004-060300-
/O.NEW.KREV.LW.Y.0025.210405T1700Z-210406T0300Z/
/O.CON.KREV.DU.Y.0003.210405T1900Z-210406T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
238 PM PDT Sun Apr 4 2021

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM PDT MONDAY FOR
PYRAMID LAKE...
...BLOWING DUST ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM PDT
MONDAY...

* WHAT...For the Blowing Dust Advisory, visibility between one 
  quarter mile and one mile in blowing dust expected. For the 
  Lake Wind Advisory, northwest winds 15 to 25 mph with gusts up 
  to 45 mph expected. Waves 2 to 4 feet.

* WHERE...Pyramid Lake.

* WHEN...For the Blowing Dust Advisory, from noon to 8 PM PDT 
  Monday. For the Lake Wind Advisory, from 10 AM to 8 PM PDT 
  Monday.

* IMPACTS...Hazardous driving conditions due to reduced
  visibility. Small boats, kayaks and paddle boards will be prone
  to capsizing and should remain off lake waters until conditions
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for sudden decreases in visibility to near zero. If
you encounter a wall of dust, slow down and leave plenty of space
between you and the car in front of you.

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ072-NVZ002-060300-
/O.NEW.KREV.LW.Y.0025.210405T1700Z-210406T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
238 PM PDT Sun Apr 4 2021

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM PDT MONDAY FOR
LAKE TAHOE...

* WHAT...Southwest winds 15 to 20 mph with gusts to 35 mph 
  expected. Waves 2 to 3 feet.

* WHERE...Lake Tahoe.

* WHEN...From 10 AM to 8 PM PDT Monday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ001-060300-
/O.CON.KREV.DU.Y.0003.210405T1900Z-210406T0300Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
238 PM PDT Sun Apr 4 2021

...BLOWING DUST ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM PDT
MONDAY...

* CHANGES...None.

* WHAT...Wind gusts of 30 up to 45 mph will result in blowing 
  dust. Visibility between 1 and 3 miles in blowing dust, locally 
  below 1 mile. Decreased air quality.

* WHERE...Mineral and Southern Lyon Counties and Western Nevada 
  Basin and Range including Pyramid Lake.

* WHEN...From noon to 8 PM PDT Monday.

* IMPACTS...Locally hazardous driving conditions due to reduced 
  visibility and gusty winds. Poor air quality in areas with 
  significant dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for sudden, significant decreases in visibility. If
you encounter a wall of dust, slow down and leave plenty of space
between you and the car in front of you.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
3 follow-up statements
882 
WWUS75 KREV 050614
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1114 PM PDT Sun Apr 4 2021

NVZ004-060300-
/O.CON.KREV.LW.Y.0025.210405T1700Z-210406T0300Z/
/O.CON.KREV.DU.Y.0003.210405T1900Z-210406T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
1114 PM PDT Sun Apr 4 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM PDT
MONDAY FOR PYRAMID LAKE...
...BLOWING DUST ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM PDT
MONDAY...

* CHANGES...adjusted 'what' bullet for blowing dust expectations.

* WHAT...For the Blowing Dust Advisory, visibility between 1 and 3
  miles in blowing dust, locally below 1 mile, expected. Decreased
  air quality. For the Lake Wind Advisory, northwest winds 15 to 
  25 mph with gusts up to 40 mph expected. Waves 2 to 4 feet.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...For the Blowing Dust Advisory, from noon to 8 PM PDT 
  Monday. For the Lake Wind Advisory, from 10 AM to 8 PM PDT 
  Monday.

* IMPACTS...Locally hazardous driving conditions due to reduced
  visibility and gusty winds. Poor air quality in areas with
  significant dust. Small boats, kayaks and paddle boards will be
  prone to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for sudden decreases in visibility. If you encounter 
a wall of dust, slow down and leave plenty of space between you 
and the car in front of you.

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ001-060300-
/O.CON.KREV.DU.Y.0003.210405T1900Z-210406T0300Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
1114 PM PDT Sun Apr 4 2021

...BLOWING DUST ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM PDT
MONDAY...

* CHANGES...None.

* WHAT...Wind gusts of 30 to 45 mph will result in blowing dust. 
  Visibility between 1 and 3 miles in blowing dust, locally below 
  1 mile. Decreased air quality.

* WHERE...Mineral and Southern Lyon Counties and Western Nevada 
  Basin and Range including Pyramid Lake.

* WHEN...From noon to 8 PM PDT Monday.

* IMPACTS...Locally hazardous driving conditions due to reduced 
  visibility and gusty winds. Poor air quality in areas with 
  significant dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for sudden, significant decreases in visibility. If
you encounter a wall of dust, slow down and leave plenty of space
between you and the car in front of you.

&&

$$

CAZ072-NVZ002-060300-
/O.CON.KREV.LW.Y.0025.210405T1700Z-210406T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
1114 PM PDT Sun Apr 4 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM PDT
MONDAY FOR LAKE TAHOE...

* CHANGES...None.

* WHAT...Southwest winds 15 to 20 mph with gusts to 35 mph
  expected. Waves 2 to 3 feet for mid-lake to eastern shores.

* WHERE...Lake Tahoe.

* WHEN...From 10 AM to 8 PM PDT Monday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
659 
WWUS75 KREV 052122
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
222 PM PDT Mon Apr 5 2021

NVZ004-060300-
/O.CAN.KREV.DU.Y.0003.000000T0000Z-210406T0300Z/
/O.CON.KREV.LW.Y.0025.000000T0000Z-210406T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
222 PM PDT Mon Apr 5 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING FOR PYRAMID LAKE...
...BLOWING DUST ADVISORY IS CANCELLED...

* CHANGES...Canceled blowing dust advisory.

* WHAT...Northwest winds 15 to 20 mph with gusts up to 35 mph. 
  Waves 2 to 4 feet.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ001-052230-
/O.CAN.KREV.DU.Y.0003.000000T0000Z-210406T0300Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
222 PM PDT Mon Apr 5 2021

...BLOWING DUST ADVISORY IS CANCELLED...

Northwest winds continue to blow, but significant blowing dust has
failed to materialize with visibility remaining near 10 miles or
more.

$$

CAZ072-NVZ002-060300-
/O.CON.KREV.LW.Y.0025.000000T0000Z-210406T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
222 PM PDT Mon Apr 5 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING FOR LAKE TAHOE...

* CHANGES...None.

* WHAT...West winds 10 to 15 mph with gusts up to 35 mph. Waves 
  1 to 3 feet.

* WHERE...Greater Lake Tahoe Area.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
146 
WWUS75 KREV 060238
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
738 PM PDT Mon Apr 5 2021

CAZ072-NVZ002-060345-
/O.EXP.KREV.LW.Y.0025.000000T0000Z-210406T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
738 PM PDT Mon Apr 5 2021

...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
LAKE TAHOE...

Winds are decreasing across the lake this evening. Choppy waters
may continue for several more hours.

$$

NVZ004-060345-
/O.EXP.KREV.LW.Y.0025.000000T0000Z-210406T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
738 PM PDT Mon Apr 5 2021

...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
PYRAMID LAKE...

Winds are decreasing across the lake this evening. Choppy waters
may continue for several more hours.

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Apr 4, 2:32 PM PDT, 6 minutes earlier.

Area forecast discussion, Apr 4, 2:32 PM PDT, 6 minutes before
Area Forecast Discussion
National Weather Service Reno NV
232 PM PDT Sun Apr 4 2021

.SYNOPSIS...

Temperatures trend cooler with windier conditions for Monday. The
winds will bring a minor to moderate increase in fire danger for
lower elevations Monday. Lighter winds return Tuesday with above
average high temperatures and seasonably cool lows for the rest of
the week.

&&

.SHORT TERM...

The main change for this cycle was to add slight chances of
showers along the Sierra for Monday's frontal passage. There's not
a lot of moisture associated with this system, but forcing
should be strong enough to squeeze a few showers out of the
atmosphere over the higher terrain. Coverage of showers will be
limited and the speed of the front will keep any snow
accumulations for high elevations less than half an inch; most
likely outcomes are just a dusting to about a tenth of an inch.

Otherwise, the forecast remains on track for gusty winds Monday.
In general, winds will be gusting 25-35 mph through the day,
except along and just ahead of the frontal boundary. Current
estimates for frontal timing through the I-80/Highway 50
corridors correspond with maximum heating in the 1200-1700 local
time frame. Gusts during this time could range in the 35-45 mph
range. Aside from travel impacts for high profile vehicles, LLWS
for aviators, and hazardous lake conditions for Pyramid Lake,
we're expecting widespread blowing dust for west- central Nevada
with reductions to visibility potentially below 1 mile. A Blowing
Dust Advisory has been issued for Pershing/Churchill/central-
eastern Lyon/Mineral counties from noon through 8 pm for Monday.

Fire weather concerns are on the rise for lower valleys as well
for Monday. For more information, please see the Fire Weather
section below.

Conditions improve Monday night into Tuesday with high pressure
building back over the region. Temperatures will be running about
5-10 degrees cooler than today's highs for the beginning of the
week with afternoon highs in the upper 60s to around 70 degrees
for western Nevada and mid 50s to around 60 degrees for Sierra
valleys. Boyd

.LONG TERM...Wednesday through Sunday.

Quiet weather outlook through the next week or so. Temperatures are
expected to remain a few degrees above normal as the passing low
pressure from early week quickly moves onward and a weak ridge of
high pressure builds off the coast of southern California.

Another trough is expected to pass through the Pacific Northwest
around the end of the week, but ensemble forecasts generally keep it
north of the CA/OR border with very little chance of precipitation
for the Sierra or western Nevada. -Zach

&&

.AVIATION...

After a mild weekend, a pronounced, but mostly dry, frontal
boundary will push through the region Monday. The biggest forecast
change was to add low potential for high elevation snow showers in
the Sierra with sprinkles potentially for KTVL/KTRK. The potential
for mountain obscuration also has increased from previous
forecasts.

Otherwise, winds and LLWS will be the primary forecast concerns
for Monday. Winds will increase late morning with 30-40kt surface
gusts possible for western Nevada terminals and MMH by the early
afternoon. While lighter in speeds at TVL/TRK, gusts will
generally be around 30kts. Best potential for LLWS and surface
gusts of 40kts will be along the frontal boundary in the 20-01Z
time frame for KRNO/KCXP and 23-03Z for MMH. TVL/TRK will likely
have LLWS of some fashion this afternoon through Monday evening.

Calmer conditions can be expected Tuesday onward. Boyd

&&

.FIRE WEATHER...

A mostly dry cold front will provide an increased risk of gusty
winds and dry conditions on Monday along with warm temperatures.
As a whole, the strongest wind potential has been shifting farther
east into central Nevada over the last 24 hours. Areas with the
highest risk for critical fire weather conditions will be from far
northern Washoe County through Pershing, Churchill, and Mineral
counties with sustained winds 20-25 mph and gusts 35-45 mph with
minimum RH at or below 15%. Timing of the strongest winds will be
along the frontal boundary in the 1200-1700 local time frame for
the I-80 to Highway 50 corridors, and 1500-2000 local time frame
for locations south of Highway 50. However, fuels may be less
critical in these areas per available guidance from land
management agencies.

We have just barely started green-up in the vegetation around the
area with some of the area land management agencies showing very
low live fuel moistures around the Sierra Front in the pines and
sage near 100-105% (near peak fire season values). However, the
wind potential is less in these areas but still gusty nonetheless
with W-NW wind gusts around 35 mph most probable across Sierra
valleys and Sierra Front on Monday afternoon. The good news is
that the carry-over fuels from last year are largely compacted
from the snow we had back in January but even then we have seen
smaller wildfires this Spring in light-moderate winds already.

In addition to the elevated fire weather, we will also see areas of
blowing dust with many areas in western Nevada having not seen
precipitation in weeks. Hoon/Fuentes/Boyd

&&

.REV Watches/Warnings/Advisories...
NV...Blowing Dust Advisory from noon to 8 PM PDT Monday NVZ001-004.

     Lake Wind Advisory from 10 AM to 8 PM PDT Monday for Pyramid
     Lake in NVZ004.

     Lake Wind Advisory from 10 AM to 8 PM PDT Monday for Lake Tahoe
     in NVZ002.

CA...Lake Wind Advisory from 10 AM to 8 PM PDT Monday for Lake Tahoe
     in CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 3:30 AM PDTBlowing Dust AdvisoryREVChurchill, Lyon, Mineral, Pershing, Washoe35 hr

Nearby

Lake Wind Advisories in Nevada, 2021Lake Wind Advisories in California, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.